Fosamax Linked to Unusual Femur Fractures
Osteoporosis drug also linked to bone pain and irregular heartbeats in past research
WEDNESDAY, March 19, 2008 (HealthDay News) -- In the latest research to cast a shadow on the safety of a popular bone-strengthening medication, researchers report that long-term use of Fosamax is associated with unusual fractures of the thigh bone.
The fractures were low-energy fractures, meaning that they all occurred from a fall from standing height or less, and the bone cracks were in an unusual horizontal pattern. About one-third of women with these types of fractures were on long-term therapy to prevent osteoporosis, the researchers noted. Of these women, two-thirds were taking Fosamax (alendronate), for an average of more than seven years.
Fosamax is a bisphosphonate, a class of drugs used to increase bone mass and reduce the risk of fracture in those who have osteoporosis.
"These were peculiar fractures that would occur when the women were basically doing nothing," said the study's senior author, Dr. Joseph Lane, chief of metabolic bone disease at the Hospital for Special Surgery at Weill Cornell Medical College in New York City.
Fifteen women were included in Lane's analysis. The average time on Fosamax was 5.4 years before they experienced the unusual femur fracture. Of these 15, 10 women had similar, atypical fractures. These women had been taking Fosamax for an average of 7.3 years, while the remaining five had only been on the drug for an average of 2.8 years.
"Our results provide further evidence of a potential link between alendronate use and low-energy fractures of the femur," the authors said in a letter reporting their findings, which is published in the March 20 issue of the New England Journal of Medicine. But, the authors acknowledge the limitations of their retrospective analysis and suggest that these findings need to be confirmed in a prospective study.
Lane said there are several theories as to how alendronate could be related to these fractures. One is that the drug slows down the development of new collagen, and he said new collagen is very strong. Another could be because there is slower bone turnover on the medications. That could mean there may be accumulated microdamage in the bone, making it more susceptible to fracture in certain women.
Lane said that women taking this medication should keep taking it, and these findings shouldn't cause them alarm. "This is a great drug that does wonderful things. Bisphosphonates have dropped the rate of hip fractures," he added.
Ron Rogers, a spokesman for Merck, which manufactures Fosamax, said, "Fosamax has not been associated with an increased risk of fracture at any skeletal site." Rogers also noted that this study didn't prove a cause and effect relationship between the drug and these unusual fractures, and that the researchers noted that 63 percent of women treated for low-energy fractures weren't taking bisphosphonates at all.
Dr. Loren Wissner Greene, co-director of the osteoporosis and metabolic bone disease program at the New York University School of Medicine, agreed that this study has just pointed out an association between Fosamax use and these fractures, not proven a causal relationship.
Still, Greene said she believes these atypical breaks probably are related to the medication, although she added, "If this is a related complication, it appears to be very rare."
Like Lane, she said, "Alendronate is still a very valuable drug in decreasing the risk of hip fracture." But, she said, what would be helpful is a test that could identify who is in the sub-population that might have a problem on this medication.
Lane said that women who've been taking this medication for a long time and have test results that suggest low bone turnover, may want to take a "bone holiday," and stop taking the medication for a year. But, he added, this shouldn't be done on your own. "If you've been on alendronate for a long time, talk to your doctor," he suggested.
The U.S. Food and Drug Administration in January issued an alert to physicians about the possibility of severe bone pain occurring as a result of bisphosphonate therapy. Additionally, last year Fosamax was also implicated in some cases of atrial fibrillation -- a serious type of irregular heartbeat -- though the FDA hasn't found evidence to support this association.
Visit the National Library of Medicine to learn more about alendronate.